Nishmat's Women’s Health and HalachaIn memory of Chaya Mirel bat R' Avraham

  • Hebrew
  • English
  • Espnaol
  • Francais
Menu
Side Bar

Spotting, coloreds & clean days

15 September, 2007

Question:

Firstly I want to thank you for this amazing website. I am a newlywed and I am struggling with hilchos niddah. I take a birth control that only gives me my period four times a year. However, I just started this pill, and began spotting. I should have been more conscious of not looking but I wasn't and so I became in niddah. However, because it's spotting and not an actual flow, do you think I could wear dark underwear during my seven clean days? I'm sure my bedikot would be fine but a tiny spot on my underwear could set me back …..can an exception be made since it is not an actual flow?


Answer:

Thank you for your compliment and mazal tov on your recent marriage.

It is not unusual for the prolonged-use hormonal contraception formulations such as Seasonale to lead to spotting. In many cases this spotting will improve over time. If it does not, you may want to consult with your physician about using a different formulation of contraceptive, which could still allow you to extend your cycle.

At present, if the spotting actually made you niddah, then it does not matter if the status was reached by spotting or by a flow.  In either case you have to complete the process of exiting the niddah status.

Please realize that if a spot is smaller than a gris (the size of a US dime or an Israeli shekel), then it does not render you niddah or invalidate clean days even on whites.  By changing your underwear frequently, you can reduce the chance that small spots would group together to become a large spot. Furthermore, not all colors of spotting will make you niddah. If the spot is not bright red and is larger than a gris, we suggest you show it to a halachic authority for evaluation. (Please see our article on stains for further information.)

Based on what you have told us so far, we do not think you should be wearing colored underwear during the seven clean days at this point.  If this spotting continues to be a problem, please get back to us with more information.


This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.

For further questions or comments: 

The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.


Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.